Sorry for the gap in postings,
It is 11 PM Wednesday night and I feel wide awake. On Wednesdays and Sundays I double the amount of thyroid replacement and the result is usually trouble getting to sleep on Wednesday and Sunday nights. Well, today was my 17th radiation treatment. Each treatment is very short and relatively uneventful. However, I am realizing that the cumulative effects are beginning to affect me. Sure, early on there would be times when I would feel tired right after the treatment and sometimes a little bit nauseous, but these feelings would pass, and the rest of the day would be no problem. Looking back, I realize that each day I have been getting tired and more tired. If something comes up that demands my attention I rise to the occasion. But if nothing comes up, I am quite content. I have often thought about writing an update, but I find myself tired, needing to nap, and being careful not to go too far away from a bathroom as that side effect is becoming more of a factor. Karen observes that these are just a few more indignities I have to deal with. She is so sweet in her care and protectiveness of me, and I do appreciate it. But, on the other hand I see all of this coming from the hand of God with a purpose. I may not understand all the purposes, but I can see the deepening of relationship with God, Karen, friends, and family. I can see opportunities I have had to challenge and confuse those without hope, and comfort people in their difficult or fearful situations. Serving God, many have faced much greater indignities, so I count myself blessed in all the joy and peace I have.
In the midst of all this I have to say I am enjoying life. It is a blessing to spend time with my grandchildren. Karen and I may both be slowing down a bit, but we are slowing down together. During all this time I am learning and being reminded of what a wonderful blessing she is to me and I thank God so much for her. Reading and discussing the Bible with her, we are delighted after all these years to be still learning things about our God and about each other. People continue remarking about my attitude in facing death and the difficulties of living. It is only because of the reality of God working in my life that I can endure and look forward to whatever is next.
Quite an interesting side effect is from my Lupron shot. Prostate cancers feed on testosterone, part of the treatment is to reduce the level of testosterone and weaken the cancer so it is more susceptible to the radiation. The lowered testosterone has the effect of making me more expressive with my feelings. We often joke about that since being really expressive about feelings is not one of the things I was known for. The other day I was saying something very sweet, meaningful, and affirming to Karen. By the time I was finished I had tears running from my eyes and was all choked up. I felt kind of strange, but Karen defused my awkwardness by saying “there’s that Lupron interfering again”. I have also noticed that it is hard sometimes to sing through a hymn without getting choked up, especially when it is referring to our hope in life and in death because of Jesus.
An update on the actual cancer situation. Blood tests show no evidence of thyroid cancer. The doctors are quite happy, but I will still need regular blood tests for the next five years to monitor the situation. The thyroid replacement medicine will be a lifelong necessity. Regarding the prostate cancer, one blood test showed a dramatic decrease in cancer markers. In my case that means from VERY high to just high. It is still too early to tell what the results eventually will be. The two big questions remaining are- Will the whole cancer be killed by the radiation? and How much of me will be damaged by the radiation?